Page 1 of 7 1234567 LastLast
Results 1 to 10 of 62

Thread: Getting off Valium

  1. #1

    Getting off Valium

    I talked with my nurse practitioner today about getting off of Valium. I've taken it for 26 years and change, but I only take 5mgs at night. I began taking it while at Shepherd Spinal Center so I could get to sleep at night. These days, it does nothing for me. Last night, for instance, I took it at 8:45 and at 2:30 I was still wide awake. Anyhow, I just want to rid myself of this addictive evil do-nothing pill. I tried to wean off on my own once before but after a four month tapering I had severe abdominal pain and my bowels seized up. I thought it was something else, but after an ER visit and CT they found nothing wrong internally. I came home and looked up Valium withdrawal symptoms and found my problems. I went back to taking my pill and the symptoms disappeared.

    That was several years ago and this time I asked for more help getting off the cursed pill. My NP told me that when my current 5mg prescription runs out next month, I will get a 2mg pill and take 2 pills (4mgs) for a month, then the next month, I'll take 1 2mg pill for a month, then take a half pill (1mg) for a while and then only every couple/few days and then stop.

    Does this sound like a slow enough tapering to avoid bad side effects? I was thinking of making it a longer weaning session so that I might better avoid another withdrawal nightmare. I'm sure that she knows the correct method of doing this but would appreciate a confirmation from one of the nurses and or someone who successfully weaned off this medication.

  2. #2
    Weaning off any of these types of drugs is difficult and personally specific. What works for one person tapering off Valium, may not work for another person.

    I've recently discussed problems with sleeping with my primary care physician. He recommends that I try Unisom 25mg for a while. If that doesn't work for me, he suggested that I try melatonin. I'm just wondering if it would be beneficial to you to ask your practioner about using either Unisom or Melatonin as you taper off of Valium. My physician told me that Unisom 25mg is essentially benadryl and not addictive and melatonin is not addictive, but both, not taken together, can help with sleep difficulties.

  3. #3
    I've been struggling with normal sleep patterns for several years. I also take 5mg valium, but not all the time, just when the spasms bring me to the verge of insanity. When I was taking it more regularly my tolerance made them useless. I had been taking Benadryl and Unisom (yes, same ingredient diphenhydramine). But I also got tolerant to those. I then went through my primary SCI doc and we tried: nortriptyline, gabapentin for nerve issues, and currently trazodone. I wanted to stop anywhere short of Ambien. The melatonin for me just made my head buzz weirder. I'd fall asleep for brief amounts of time but it was like my mind as still going so I wasn't deep into sleep. The trazodone seems to work ok but it took me a while for it to start working and it is not consistent.

    I would try just skipping a day with the valium every other day and then increase if you don't see any side effects. Benadryl is a good place to start but people can have the opposite reaction you're looking for. It puts me to sleep but if my best friend takes it he says he's wired for hours. I've gotten to where I just accept that for two nights out of the week, no matter what I take, I won't be able to sleep. The following night I will.

    I'd never advocate 90 proof bourbon... but it works for me when I need it...

  4. #4
    http://bjp.rcpsych.org/content/189/3/213

    Finally, the following strategies showed significantly higher benzodiazepine discontinuation success rates in single studies: group cognitive-behavioural therapy for patients with panic disorder, melatonin therapy for patients with insomnia, and for long-term benzodiazepine use generally also sodium valproate or flumazeni
    Like GL said melatonin can help if your withdrawal symptoms include insomnia, it specifically states that Ethanol (even in the form or 90 proof bourbon) is not recommended and I have never heard of sodium valproate or flumazeni but maybe your doctor would know.

    Getting off valium is a bitch. I initially decided to stop taking it cold turkey (t8burst manly man!). First two weeks I was totally asymptomatic and thought I was one of the lucky ones. Third week, I got super irritable, paranoid and couldn't sleep. Was so bad that by the end of the third week I gave up and started taking it again. Am now tapering.


  5. #5
    Quote Originally Posted by t8burst View Post
    Getting off valium is a bitch. I initially decided to stop taking it cold turkey (t8burst manly man!). First two weeks I was totally asymptomatic and thought I was one of the lucky ones. Third week, I got super irritable, paranoid and couldn't sleep. Was so bad that by the end of the third week I gave up and started taking it again. Am now tapering.
    I'm not worried about the sleep portion of my quandary at the moment. I can stay up until 2-3 a.m. and still function the next day without too much of problem with tiredness. I want to get off of my Valium and Elavil (later this year) and then see how my sleep is effected. Hopefully I can find a non-prescription/medication to get a decent nights sleep. Staying up late these days isn't so bad because I have my laptop to keep myself busy, instead of staring at the ceiling.

    I went off both Valium and Elavil once cold-turkey and it was the worst two weeks ever... never again. I'll update my progress or failure on my tapering in a couple months.

  6. #6
    Been doing a little reading about tapering off Valium.

    Tapering Schedules

    • Reduce your dose by 10% every 1 or 2 weeks until you’re at 20% of your original dose, and then taper down by 5% every 2 to 4 weeks

    Or, a more aggressive approach, endorsed by the Oregon State College of Pharmacy


    • Taper by 25% per week for the first 2 weeks and then start a 12.5% reduction per week for the next to 6 weeks (note, tapering usually gets harder as you progress to smaller doses). This aggressive approach may not be suitable for people who have tried and failed in the past with a tapering regimen. For such people a 6 month tapering regimen is recommended.


    As a general rule, it doesn’t really matter how slowly you taper and it’s a good idea to stabilize at a dosage before moving further down. Reductions tend to get harder in the second half of the process, so it’s OK to slow down as you need to, as you approach the finish line.


    However, you should definitely avoid:

    • Taking extra pills in times of great stress
    • Going back up to an earlier plateau, if a new dosage seems difficult
    • Using other substances that mimic the GABA effects of benzos (this obviously corrupts the tapering process)


    http://www.choosehelp.com/topics/det...enzodiazepines

  7. #7
    gjnl pretty much said everything I was going to. It is an individualized process. I f you are not comfortable with the tapering schedule that your NP gave you you should speak with them and not make up your own process. If something else should happen and they don't know what you are doing, it could compromise your treatment.
    ckf

  8. #8
    Quote Originally Posted by SCI-Nurse View Post
    gjnl pretty much said everything I was going to. It is an individualized process. I f you are not comfortable with the tapering schedule that your NP gave you you should speak with them and not make up your own process. If something else should happen and they don't know what you are doing, it could compromise your treatment.
    ckf
    I'll follow her plan and if withdrawals hit me in the later stages I'll call the doctor and let them know. As long as my bowels don't seize up like last time, I can kick it.

  9. #9
    Benzodiazepines are notoriously difficult to discontinue.

    You should check out BenzoBuddies - that community has a lot of people who are experienced with this issue.

    You might consider substituting an antihistamine to assist with the taper if you aren't getting any sleep at all.

    Antihistamines don't really have any addictive potential nor serious withdrawal syndromes (unlike benzodiazepines).

  10. #10
    Quote Originally Posted by mocha-rain View Post
    Benzodiazepines are notoriously difficult to discontinue.

    You should check out BenzoBuddies - that community has a lot of people who are experienced with this issue.

    You might consider substituting an antihistamine to assist with the taper if you aren't getting any sleep at all.

    Antihistamines don't really have any addictive potential nor serious withdrawal syndromes (unlike benzodiazepines).
    Thanks... I'll keep that in mind but I don't sleep much now as it is. I stay up until 12:30-2:30 at night on a regular basis, which doesn't bother me now that I stay set up with my laptop. If I were still just staring at the ceiling, I'd probably be singing a different tune.


    My main worries are stomach issues and sensitivity to sound (that leads to irritability) and general sanity. I'm probably going to jinx myself with these statements, but I want to quit taking meds that I don't require.

Similar Threads

  1. valium
    By all-buggered-up in forum Care
    Replies: 25
    Last Post: 02-13-2011, 12:07 PM
  2. Getting MRI? Get the Valium!
    By betheny in forum Care
    Replies: 15
    Last Post: 04-29-2010, 09:10 PM
  3. Valium
    By Hunker in forum Pain
    Replies: 6
    Last Post: 08-04-2004, 07:16 PM
  4. IV Valium
    By Cris in forum Pain
    Replies: 0
    Last Post: 06-11-2004, 02:50 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •